What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 18, 2:44 AM EST, 28 minutes earlier.
Area forecast discussion, May 18, 2:44 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
344 AM EDT Thu May 18 2017
.NEAR TERM...(Today through Tonight)
Issued at 331 AM EDT Thu May 18 2017
...Showers and storms today then a return to more seasonable
temperatures...
High Impact Weather Potential...Thunderstorms...marginal risk for
severe. Gusty winds this afternoon.
Pattern Synopsis/Forecast...Potent short wave impulse and attending
surface low is now pushing through Wisconsin toward the upper
peninsula this morning...leading surface trough/front stretches
through the eastern U.P. and trailing cold front is back through
the plains. Several lines/clusters of showers/storms precedes the
wave and have been advancing through the western Great Lakes over
the last several hours. Strongest convection has been across the
southern half of the state and lower Great Lakes where there is at
least some surface based component to the instability. We
continue to track the outflow remnants of a bow echo across
central and southern lower Michigan that continues to produce new
convection some beefier wind gusts getting close to severe levels.
Another cluster of convection is pushing out of eastern upper
Michigan ahead of the advancing short wave...and is more elevated
in nature...as decent elevated instability plume has been steadily
advecting into our area through the night driven by a strong low
level jet ahead of the wave.
Short wave impulse and attending surface low will advance into
the central/eastern U.P. this morning...then eastward out of the
state during the course of the afternoon. This will drag attending
cold front through the CWA and usher in cooler temperatures
heading into tonight.
Primary Forecast Concerns...Marginal severe storm threat until
FROPA. Possible wind advisory gusts for some areas.
Today: Ongoing convection is expected to largely diminish or be
out of the CWA area within the next few hours. But...we still
have to push the cold front through the region later this morning
into the afternoon as well as the "wrap around" deformation
component to this system this afternoon/early evening. Ahead of
the front...we will have the opportunity to warm temperatures back
through the 70s for parts of northern lower Michigan and forecast
soundings suggest MLCAPE values up over 1000 J/KG across the E/SE
part of the CWA prior to fropa. So...will have to keep
thunderstorm chances going into the afternoon hours ahead of the
front. And...with 50 to 60 knots of mid level flow remaining in
place...I still think we have at least a low end risk for strong...
possibly severe storms particularly over the E/SE counties.
Finally...with those stronger winds along...warm temperatures and
deeper mixing...we should get some rather strong wind gusts later
this morning and afternoon particularly through central and
southern lower Michigan. A bit marginal...but some gusts pushing
45 mph (wind advisory) are possible down toward Saginaw Bay and
will thus hoist a wind advisory for Gladwin/Arenac
counties...lining up with GRR and DTX advisories.
Tonight: Strong push of dry air and high pressure building down
out of south-central Canada will clear things out as we go through
the night. Fairly cool temperatures anticipated with lows dipping
into the lower to middle 30s for much of the area. Frost potential
is still a big question mark as we will hang on to a bit of wind
for much of the night. Have patchy to areas of frost in the
forecast for now...and day shift will need to further evaluate the
need for a frost advisory.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 331 AM EDT Thu May 18 2017
...Dry Friday, Rain Saturday night?...
High Impact Weather Potential...Wind and low humidity Friday
afternoon.
Pattern Synopsis/Forecast...Extremely dry air arrives early friday
morning as the tail of the moisture with the sfc low/cold front gets
chased out. 850 mb RH is < 10% and with the mixing there will be
fair amount of dry air at the sfc. Models are showing that the winds
could be around 10 knots with gusts to 15 knots. This gives us a 2
out of 3 scenario for elevated fire danger. As we get into Friday
night, was concerned about frost potential, but with the winds
expected overnight, not sure about it now as the models show a
constant wind overnight that the temperatures are likely to get hung
up in the mid to upper 30s, so that frost is unlikely.
Saturday, the moisture, warm front and sfc low are all moving into
the region. Models suggest that the rain is just in the vicinity of
MBL by 15z and near TVC by 18Z so will have the chance of showers
and thunderstorms, mainly south of M-32 as the showalter index drops
below 0c and continues that way through 12z.
Primary Forecast Concerns...The low RH idea from yesterday is
looking better at the SREF Plumes for 2m dewpoint and RH have
lowered over the past 24 hours and are now beginning to settle "in
the ball park." So it is looking like yesterday's call of lowering
dewpoints was a good one. There is still some uncertainty as the
winds look to be NE through the day.
.LONG TERM...(Saturday night through Wednesday)
Issued at 331 AM EDT Thu May 18 2017
High Impact Weather Potential...None.
Extended (Sunday through Wednesday)...Sunday, continue with the
chance of showers and thunderstorms as the cold front moves through,
although a decent 500-700 mb layer dry slot moves in over the front,
so there light scattered rain showers are expected. Monday, mainly
dry as the 500 mb low moves east of the region, but far enough north
to possibly get something into E Upper. Cold front moves into the
region Monday night and continues into Tuesday with a 500 mb low.
The low hangs out over the state through the day and moves east
Wednesday night. So more rain showers expected.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1159 PM EDT Wed May 17 2017
Mostly VFR tonight with LLWS. MVFR cigs arrive Thursday.
A cold front will cross northern MI on Thursday. Chances for
showers/perhaps t-storms will increase late tonight and especially
Thursday, as the front arrives. Cigs will lower as precip arrives,
and remain on the low side (MVFR) behind the departing cold front.
Thunder is mentioned in the Lake MI Taf sites for part of the
overnight, additional mentions may be needed as we move forward.
S to sw winds for tonight and a good chunk of Thursday. Winds will
veer w and nw late Thursday. Gusty winds Thursday. LLWS tonight.
&&
.MARINE...
Issued at 331 AM EDT Thu May 18 2017
Gusty winds today into tonight will lead to small craft advisories
on the lakes. Will evaluate the need for gale warnings for a few
locations. Winds diminish later tonight into Friday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY from 11 AM this morning to 8 PM EDT this evening
for MIZ041-042.
LH...SMALL CRAFT ADVISORY from 1 PM this afternoon to noon EDT Friday
for LHZ347>349.
LM...SMALL CRAFT ADVISORY from 2 PM this afternoon to 2 AM EDT Friday
for LMZ323-341-342.
SMALL CRAFT ADVISORY until noon EDT Friday for LMZ344>346.
LS...SMALL CRAFT ADVISORY from 2 PM this afternoon to midnight EDT
tonight for LSZ321-322.
&&
NEAR TERM...TBA
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...JZ
MARINE...TBAHazardous weather outlook, May 18, 2:53 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
353 AM EDT Thu May 18 2017
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-191000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
353 AM EDT Thu May 18 2017
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Today and tonight.
Thunderstorms are possible across the outlook area today as a cold
front moves through the region. There is a marginal risk for severe
storms mainly near Saginaw Bay...with strong winds and hail the
main threats.
Gusty winds will occur later this morning and afternoon...especially
toward Saginaw Bay. Please see ongoing wind advisory for details.
Areas of frost are possible tonight into Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Due to low relative humidity...and gusty winds the fire danger will
be elevated on Friday afternoon.
Thunderstorms are also possible late Saturday into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, May 18, 12:26 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
126 AM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM MARINE TSTM WIND 1 NE MANISTEE 44.25N 86.31W
05/18/2017 M48 MPH MANISTEE MI AWOS
&&
JSLSpecial weather statement, May 18, 1:07 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Gaylord MI
207 AM EDT THU MAY 18 2017
MIZ016-017-019-021-022-026>028-032>034-180645-
Otsego-Grand
Traverse-Roscommon-Cheboygan-Kalkaska-Antrim-Emmet-Missaukee-
Charlevoix-Wexford-Crawford-
207 AM EDT THU MAY 18 2017
...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN WEXFORD... WESTERN
CHEBOYGAN...SOUTHEASTERN GRAND TRAVERSE...ANTRIM...WESTERN
OTSEGO...WESTERN CRAWFORD...SOUTHERN EMMET...KALKASKA...WESTERN
ROSCOMMON...MISSAUKEE AND CHARLEVOIX COUNTIES...
At 206 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Fishermans Island State Park to near
Mitchell State Park. Movement was northeast at 55 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Cadillac, Houghton Lake, Petoskey, Boyne City, Gaylord, Charlevoix,
East Jordan, Kalkaska, Grayling, Elk Rapids, Mancelona, Harbor
Springs, Bellaire, Lake City, Pellston, Prudenville, Indian River,
and Conway.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.
LAT...LON 4417 8550 4532 8540 4569 8452 4416 8468
TIME...MOT...LOC 0606Z 243DEG 46KT 4528 8533 4417 8543
JZ
Local storm report, May 18, 1:22 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
222 AM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM MARINE TSTM WIND TRAVERSE CITY 44.75N 85.60W
05/18/2017 M40 MPH GRAND TRAVERSE MI ASOS
&&
JSLSpecial weather statement, May 18, 1:41 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Gaylord MI
241 AM EDT THU MAY 18 2017
MIZ021-022-027>029-033>035-180730-
Otsego-Roscommon-Kalkaska-Antrim-Ogemaw-Missaukee-Oscoda-Crawford-
241 AM EDT THU MAY 18 2017
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN ANTRIM...
OTSEGO...CRAWFORD...NORTHWESTERN OGEMAW...KALKASKA...ROSCOMMON...
EASTERN MISSAUKEE AND WESTERN OSCODA COUNTIES...
At 240 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Darragh to near Moddersville.
Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Houghton Lake, Gaylord, Kalkaska, Grayling, Mancelona, Roscommon,
Prudenville, St. Helen, Lewiston, Sharon, Lovells, Vanderbilt, and
North Higgins Lake.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.
LAT...LON 4481 8521 4512 8484 4512 8474 4520 8473
4520 8444 4502 8437 4486 8437 4485 8430
4436 8411 4416 8494
TIME...MOT...LOC 0640Z 226DEG 51KT 4479 8513 4428 8492
JZLocal storm report, May 18, 2:16 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
316 AM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM TSTM WND GST HOUGHTON LAKE 44.30N 84.76W
05/18/2017 M49 MPH ROSCOMMON MI ASOS
&&
JSLSpecial weather statement, May 18, 2:26 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Gaylord MI
326 AM EDT THU MAY 18 2017
MIZ018-023-024-029-030-035-036-041-042-180815-
Iosco-Gladwin-Arenac-Montmorency-Alcona-Ogemaw-Presque
Isle-Alpena-Oscoda-
326 AM EDT THU MAY 18 2017
...A LINE OF THUNDERSTORMS WILL AFFECT ALCONA...ALPENA...
SOUTHEASTERN PRESQUE ISLE...NORTHWESTERN ARENAC...NORTHEASTERN
GLADWIN...OGEMAW...MONTMORENCY...IOSCO AND OSCODA COUNTIES...
At 324 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Atlanta to Alger. Movement was
east at 60 mph.
Wind gusts up to 50 mph are possible with these storms. Gusts of
49 mph were measured in Houghton Lake.
Locations impacted include...
Alpena, Alger, Oscoda, East Tawas, West Branch, Ossineke,
Harrisville, Au Sable, Mio, Glennie, Atlanta, Lachine, South
Branch, and Comins.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.
LAT...LON 4432 8324 4419 8340 4418 8356 4415 8357
4399 8432 4518 8424 4542 8353 4542 8343
4523 8323 4511 8319
TIME...MOT...LOC 0724Z 248DEG 50KT 4514 8414 4412 8411
JZ